zbMATH — the first resource for mathematics

Quantification of numerical diffusivity due to TVD schemes in the advection equation. (English) Zbl 1349.76306
Summary: In this study, the numerical diffusivity \(\nu_{\mathrm{num}}\) inherent to the Roe-MUSCL scheme has been quantified for the scalar advection equation. The Roe-MUSCL scheme employed is a combination of: (1) the standard extension of the original Roe’s formulation to the advection equation, and (2) van Leer’s Monotone Upwind Scheme for Conservation Laws (MUSCL) technique that applies a linear variable reconstruction in a cell along with a scaled limiter function. An explicit expression is derived for the numerical diffusivity in terms of the limiter function, the distance between the cell centers on either side of a face, and the face-normal velocity. The numerical diffusivity formulation shows that a scaled limiter function is more appropriate for MUSCL in order to consistently recover the central-differenced flux at the maximum value of the limiter. The significance of the scaling factor is revealed when the Roe-MUSCL scheme, originally developed for 1-D scenarios, is applied to 2-D scalar advection problems. It is seen that without the scaling factor, the MUSCL scheme may not necessarily be monotonic in multi-dimensional scenarios. Numerical diffusivities of the minmod, superbee, van Leer and Barth-Jesperson TVD limiters were quantified for four problems: 1-D advection of a step function profile, and 2-D advection of step, sinusoidal, and double-step profiles. For all the cases, it is shown that the superbee scheme provides the lowest numerical diffusivity that is also most confined to the vicinity of the discontinuity. The minmod scheme is the most diffusive, as well as active in regions away from high gradients. As expected, the grid resolution study demonstrates that the magnitude and the spatial extent of the numerical diffusivity decrease with increasing resolution.

76M12 Finite volume methods applied to problems in fluid mechanics
65M08 Finite volume methods for initial value and initial-boundary value problems involving PDEs
Full Text: DOI
[1] Roe, P. L., Approximate Riemann solvers, parameter vectors, and difference schemes, J. Comput. Phys., 43, 357-372, (1981) · Zbl 0474.65066
[2] Tamamidis, P., A new upwind scheme on triangular meshes using the finite volume method, Comput. Methods Appl. Mech. Eng., 124, 15-31, (1995) · Zbl 1067.76581
[3] Juntasaro, P.; Marquis, A. J., Comparative study of flux-limiters based on MUST differencing scheme, Int. J. Comput. Fluid Dyn., 18, 569-576, (2004) · Zbl 1094.76044
[4] Darwish, M. S.; Moukalled, F., TVD schemes for unstructured grids, Int. J. Heat Mass Transf., 46, 599-611, (2003) · Zbl 1121.76357
[5] Li, L.; Liao, H.; Qi, L., An improved r-factor algorithm for TVD schemes, Int. J. Heat Mass Transf., 51, 610-617, (2008) · Zbl 1206.76039
[6] Godunov, S. K., A finite-difference method for the numerical computation and discontinuous solutions of the equations of fluid dynamics, Mat. Sb., 47, (1959)
[7] Toro, E. F., Riemann solvers and numerical methods for fluid dynamics, (2009), Springer New York · Zbl 1227.76006
[8] Leonard, B. P., A stable and accurate convective modeling procedure based on quadratic upstream interpolation, Comput. Methods Appl. Mech. Eng., 19, 59-98, (1979) · Zbl 0423.76070
[9] Mohammadian, A. M.; Le Roux, D. Y., Fourier analysis of a class of upwind schemes in shallow water systems for gravity and Rossby waves, Int. J. Numer. Methods Fluids, 57, 389-416, (2008) · Zbl 1138.76051
[10] van Leer, B., Towards the ultimate conservative difference scheme, V. A second-order sequel to godunov╩╝s method, J. Comput. Phys., 32, 357-393, (1979)
[11] Sweby, P. K., High resolution schemes using flux limiters for hyperbolic conservation laws, SIAM J. Numer. Anal., 21, 995-1011, (1984) · Zbl 0565.65048
[12] Leveque, R. J., Finite volume methods for hyperbolic problems, (2009), Cambridge University Press New York
[13] Bruner, C., Parallelization of the Euler equations on unstructured grids, (1996), Virginia Polytechnic Institute and State University Blacksburg, Virginia, Ph.D. thesis
[14] C. Bruner, Parallelization of the Euler equations on unstructured grids, AIAA Paper (97) 1995-1894.
[15] Alves, M. A.; Cruz, P.; Mendes, A.; Magalhaes, F. D.; Pinho, F. T.; Oliveria, P. J., Adaptive multiresolution approach for solution of hyperbolic pdes, Comput. Methods Appl. Mech. Eng., 191, 3909-3928, (2002) · Zbl 1010.65042
[16] Collella P, P.; Woodward, P. R., The piecewise parabolic method (PPM) for gas-dynamical simulations, J. Comput. Phys., 54, 174-201, (1984) · Zbl 0531.76082
[17] Boris, J. P.; Book, D. L., Flux-corrected transport I: SHASTA, a fluid-transport algorithm that works, J. Comput. Phys., 11, 38-69, (1973) · Zbl 0251.76004
[18] Berger, M.; Aftosmis, M. J.; Murman, S. M., Analysis of slope limiters on irregular grids, 1-22, (2005), NAS Technical Report NAS-05-007
[19] Anderson, W. K.; Bonhaus, D. L., An implicit upwind algorithm for computing turbulent flows on unstructured grids, Comput. Fluids, 1, 1-21, (1994) · Zbl 0806.76053
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.